Illinois, 2003

Damaging Winds in Illinois, August 11, 2003

August 11, 2003 · NWS ILX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 11, 12:35 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 11, 12:35 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
135 PM CDT MON AUG 11 2003

SHORT TERM CONCERNS FOCUS ON PCPN CHANCES. IN THE EXTENDED...HIGH
TEMPS UNDER THE RIDGE ALOFT AND TIMING OF THE NEXT FRONT/PCPN
CHANCES OVER THE WEEKEND STILL APPEARS TO BE PROBLEMATIC.

MIDDAY SFC CHART SHOWING WEAK AND SOMEWHAT DIFFUSE FRONT/TROFF
LOCATED ACROSS CENTRAL IL. COOLER TEMPS (READINGS IN THE 60S)
HOWEVER LAG BEHIND AND MAINLY OVER WI. SAT PICS SHOWING UPPER LOW
OVER KY/OH WITH THINGS WRAPPING UP TO THE NW OVER THE OHIO VALLEY
AND THEN TO THE SW OVER WI/IL. NEW CONVECTION BREAKING OUT OVER N
IL...SCT SHRAS CONTINUE OVER THE NORTHERN AND NW PORTIONS OF THE
CWA...ALSO MOVING TO THE SW.

SENSIBLE WEATHER...SOME CONCERNS ON HOW TO HANDLE POPS TONIGHT AS IN
JUST EVENING WORDING VERSUS NO TIMING AND HOW HARD TO HIT THE POPS
AS WELL. THINK THE BULK OF THE PCPN WILL BE DURING THE EVENING HOURS
BUT HAVE SOME CONCERNS ABOUT SOME SCATTERED...EARLY AM SHOWERS AS
WELL. SKY COVER ALSO A PROBLEM TONIGHT AND TOMORROW (PARTLY VERSUS
MOSTLY CLOUDY) AND WILL MAKE FINAL DECISION CLOSER TO PRESS TIME.

KEPT CHC POPS IN FOR TOMORROW AFTERNOON AND EVENING AS UPPER LOW
STILL OVER THE OHIO VALLEY AND VORTS ROTATING AROUND IN THE FLOW
SHOULD BE ENUFF TO SPARK SOME CONVECTION. MAX TEMPS TOMORROW COULD
BE A LITTLE TRICKY WITH SKY COVER/PCPN AROUND. BASICALLY FOR THE
SAME REASONS...DECIDED TO GO AHEAD AND ADD SOME AFTERNOON POPS ON
WED...MAINLY CENTRAL-SE ZONES. LEFT POPS OUT FOR WED EVENING BUT MAY
HAVE TO ADD LATER. UPPER TROFF ON WED STILL OVER THE AREA WITH SOME
VORT AND WEAK SFC TROFF ACROSS S IN/IL ALSO.

AT THIS TIME THE GFS SEEMS OVERDONE WITH QPF ON THU CONSIDERING THE
AREA UNDER A 598 5H HIGH. AS THE UPPER LOW PULLS OUT TO THE NE AND
SW...THINKING THAT MOST OF THE PCPN SHOULD BE SOUTH OF OUR AREA ON
THU...THEREFORE LEFT POPS OUT FOR NOW BUT MAY HAVE TO ADD LOW CHC
POPS AT A LATER DATE IF THINGS PLAY OUT SLOWER.

MED RANGE MODELS BEGIN TO DIVERGE QUITE A BIT ON FRIDAY AND THRU THE
WEEKEND. GFS STILL FASTER THAN ECMWF AND SOME OF THE OTHER MODELS
WITH FRONT ON SUN/MON. PREV SHIFT REMOVED POPS SAT AND THIS LOOKS
GOOD. ON SUNDAY...GFS HAS THE AREA UNDER A W-NW FLOW WHILE THE ECMWF
LOOKS COMPLETELY DIFFERENT WITH THE SYNOPTIC SCALE FEATURES.
CONFIDENCE LOW THROUGH THIS PERIOD AND FEEL THAT A BLEND IS PROBABLY
BEST. I LEFT POPS IN ON SUNDAY FOR NOW AND KEPT MONDAY
DRY...ALTHOUGH WOULDNT BE SURPRISED IF LATER SHIFTS MAY HAVE TO
REMOVE SUN POPS AND PUSH THEM INTO THE MONDAY PERIOD.

MET MOS NUMBERS COOLER TOMORROW AND ESP ON WED THAN THE NGM/AVN
NUMBERS. WILL GO WITH A BLEND.

ISC GRIDS ALL SENT AND LOOK CLOSE. NOT SURPRISING...WE HAVE SOME
DIFFERENCES IN THE POP FIELDS...BUT NOTHING TOO SERIOUS. FURTHER
COORDINATION WELCOME.

.ILX...NONE.

HALL
Hazardous weather outlook, Aug 11, 9:45 AM CST, 5 hours 25 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1045 AM CDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A DISTURBANCE WILL MOVE ACROSS ILLINOIS AND ALLOW SCATTERED
THUNDERSTORMS TO CONTINUE INTO THE EVENING HOURS ACROSS CENTRAL AND
SOUTHEAST ILLINOIS. AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE
WITH HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER DISTURBANCE WILL MOVE THROUGH ILLINOIS ON TUESDAY...BRINGING
A CHANCE OF THUNDERSTORMS TO CENTRAL AND SOUTHEAST ILLINOIS. ANOTHER
SYSTEM WILL ARRIVE LATE IN THE WEEKEND...BRINGING A CHANCE OF
THUNDERSTORMS TO ILLINOIS ON SUNDAY. AT THIS TIME...WIDESPREAD
SEVERE STORMS ARE NOT EXPECTED EITHER DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

13

The radar

The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
August 11, 3:10 PM CST
Where
Knox County, Galesburg
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.950, -90.367

Numerous trees, tree limbs, power lines and power poles were blown down around town. Several of the fallen trees and power lines blocked streets temporarily. No injuries were reported.

Thunderstorm Wind, Lawrence

When
August 11, 5:00 PM CST
Where
Lawrence County, Sumner
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
38.717, -87.850

Several large trees, power lines and tree limbs were blown down. One tree fell onto a house causing extensive damage to the porch. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377527, 5377528.